Chest Palpitations

Hi everyone,

I am on B12 injections every 7 weeks as my body needed it. I am experiences heart palpitations and slight chest pains. I went to my emergency doctors today. asked him if taking the B12 injection could have anything to do with it. He replied no, then he checked my records and said when i last had my levels they were too high. he said it was well over 2000, and the right levels should be 900.

He said having it early every 7 weeks that i am over dosing myself, and should go back every 3 months. He has given me a referral to get a 24hr ECG.

your advice would be appreciated.

12 Replies

  • Hi Salsadancer. First, your B12 level is not too high. It is at the level you would expect for someone who is having B12 injections. My B12 level is always over 2000 and many people here report levels even higher (the highest I have seen stated is 5999, and that was for Martyn Hooper, the chair of the PAS.

    So, the emergency doctor is wrong and clearly ill-informed about B12 deficiency and its treatment with B12 injections.

    If you look at the PAS pinned posts to the right of the page when you enter this site and open the third post down ('Stichting B12 Tekort') and scroll down to the 6th article, you will be able to read a scientific research paper which shows that B12 injections have proved safe for over 50 years: you cannot overdose and it is not dangerous. Perhaps this will reassure you 😀. Incidentally, all the PAS pinned posts are well worth a read and will give you the crucial basics about B12 deficiency and PA, together guidelines for treatment and diagnostic protocols.

    So again, the emergency doctor was talking nonsense...but unfortunately many, if not most, doctors seem to be of this belief! Some doctors even believe, mistakenly, that there is such a thing as B12 toxicity. And that is utter nonsense (I have an email from the clinical director of neuroscience from one of the top UK universities, telling me so 😀).

    The 900 that the doctor was talking about is the top of the reference range used to measure serum B12 and anybody not injecting B12 would usually be under 900 of that reference range (unless there were problems elsewhere in the body). If you have B12 deficiency or PA (and I'm assuming you have), and are injecting B12 (which you are), then the case is entirely different 😀. So, 2000 is what would be expected for someone injecting B12.

    With respect to the palpitations and slight chest pain, it's good that you're getting it checked out and wearing a 24 hour monitor is the correct thing to do (it will certainly reassure you). I had something similar, wore a monitor, and all turned out well (I still get occasional palpitations and very minor chest discomfort).

    However, and to be safe, I would advise that if your chest pain returns, or gets worse, then you should go back to your GP straight away. If it happens out-of-hours, then go straight to accident and emergency. I'm not saying this to frighten you, it's simply play-it-safe advice and what I would do if it happened to me 😀.

    Many here would love to have a GP who 'allows' them to have seven weekly injections so you just carry on keep well!

    Hope this helps x

  • Great reply Foggyme.

    My heart has almost always been prone to arrhythmias and other nonsense, despite heart operations, and it is much better now I am self injecting 1.5 mg hydroxocobalamin DAILY. (This is 1 and a half times the dose you have at the Dr's and you only get yours every 7 weeks - goodness knows what my levels would test at! I do this because I wouldn't survive without it).

    I suggest you look up (Google) potassium and magnesium deficiencies to see if this could apply to you as both of these minerals affect muscle performance and as your heart is a big collection of muscles it can be adversely affected by low levels of these. Both are used up in the body when the extra B12 works so people supplementing with B12 can become deficient in them.

    I hope you get it sorted soon. ☺

  • Thank you so very much for replying Deniseinmilden, Think you are so brave in self inject, that is something I know i couldn't do. Thank you for your advice about potassium and magnesium. I have also been getting leg cramps during the night, which are quite painful. so will look into these elements. Thank you again, x

  • Thanks densiseinmilden...and good tips about the potassium and magnesium. I struggle with these since the symptoms of low levels are also the symptoms of high levels! Use potassium rich foods (but no supplements because of high dosage danger) and never sure if my pins and needles are because of too much or too little magnesium.

    So here's a million dollar question...have you found a way to know which is which without having blood tests every few months? Oh how I wish....

    Take care and looking forward to seeing you at the PAS conference in December (with bull in tow 😀) X

  • Hi Foggyme and salsadancer.

    I had my blood levels tested and all was good but I kept experiencing symptoms despite having plenty from my diet.

    However I was aware that in some cases, like with the B12, our serum levels can show as high because things are not in balance and therefore our cells are not using things as they should be so things remain in our blood, causing falsely high levels.

    I'm sorry to say that for me in the end it was a case of "kill or cure" as the extra B12 I was taking stopped working and I felt so bad I didn't care: I sensed I had to try something before I died - literally!

    Initially I was getting cramping and loss of control in my fingers, combined with depressed feelings, so I tried adding LoSalt as a source of potassium, which helped.

    A few weeks later with my eyesight and hearing failing and a sense of being terrified as the worst symptoms I guessed it must be magnesium and when I took that it helped.

    Since then it has been a case of finding the right balance of everything.

    (E.g. probably due to a genetic mutation I have to take methylfolate instead of folic acid.)

    I am very lucky to have worked with top performance animals and have learnt how vital vitamins and minerals are to keep them at their best. They can't say how they feel so you have to judge everything by careful observation of how they are. With them, the balance of minerals is so fine you don't have time to wait for blood test results, you have to treat on symptoms.

    I'm glad you are aware of the potential toxicity of things and know to be careful. For me, too little was as bad as too much!

    I hope you find a good balance soon. x

  • Grief Deniseinmilden, you had had a rough time haven't put it mildly!! Thank you for sharing this with us!

    I've just started methyl folate, to see if that makes a difference and I'll follow your tip about low salt.

    Currently doing the round of 'ologies' and if they come up,with nothing, I'll be stummped...three down and two to go...but none of them know (or want to know) anything about B12 deficiency, much less functional deficiency (which I suspect is an issue).

    I guess I'm going to have to do what you did and work to find the right balance of symptom diary will be the big read of the day!

    It's so tough dealing with this largely without medical supervision. So thank goodness for this space.

    I'm so pleased you managed to get sorted: you're an inspiration 😀.

    Keep well and thanks again x

  • magnesium blood RBC test. See "The Magnesium Miracle" by Carolyn Dean. You could also try body wash in HIMALAY SALT as a freshener.

  • Thank you so very much Foggyme for having the time to reply back to me. the information and your advice is very much appreciated, I will look into the Links to suggested to me. Yes I do have pernicious anaemia for a 6 years, I will continue to taking my B12 injections every 6-7 weeks even though the doctor has advised me to have it every 3 months. I shall ask him to refer me to see a P.A specialist.

    thank to again you have been very helpful. x

  • Thanks Salsadancer and good luck. Post again if you need more support or advice...lots of folks happy to help 😀

  • I also self-inject B12 (once a week) as the number of DR's that are ill informed about B12 deficiency is astonishing. Your B12 levels are what you would expect from someone who is injecting B12 - don't let them change to 3 monthly as you can't "overdose" on B12.

    Re the palpitations - Last year I went for months with these and had an ECG etc. also used to get a tight chest and what I would call were sharp pains. You must get it checked out but for me the DR's found nothing wrong and after researching myself I found that it was related to low Potassium as B12 injections effectively suck up Potassium - the palpitations used to get worse when I exercised through jogging as exercise also depletes B12 and Potassium.

    Have you had your Potassium checked ? I would recommend taking potassium rich foods such as Bananas and drink lots of Coconut water - since I started this my palpitations disappeared almost over night and I haven't had them back for almost a year now.

  • Totally agree!!

    I've had to supplement with electrolytes. Many of my drs don't believe it's a factor but it reduces my arrhythmias every time.

  • Thank you Ajay999 for sharing your experience and advice, very much appreciated. No I have never had my potassium checked, which is certainly worth checking after reading your posts. I will certainly eat more foods with potassium in and see if that makes a different. i have an app in 2 weeks time for a ECG to check what is going on with my heart. Like you said it getting a right balance of nutritions in our diet. Glad you have sorted out your palpitations.

    Thank you again.

You may also like...